Flood, Santa Cruz
- When
- December 23, 11:30 AM PST to 12:30 PM PST
- Where
- Santa Cruz County, 0.68 mi S of Redwood Grove
- Cause
- Heavy Rain
- Reported by
- CoCoRaHS
- Coordinates
- 37.140, -122.130
Minor flooding reported.
Cold air mass and cold front bring rain to the area resulting in minor flooding in Santa Cruz.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MTR wrote it up.
Cold air mass and cold front bring rain to the area resulting in minor flooding in Santa Cruz.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 23, 9:27 AM PST, 2 hours 3 minutes earlier.
Area Forecast Discussion
National Weather Service San Francisco Bay Area
927 AM PST Fri Dec 23 2016
.SYNOPSIS...A much colder airmass will impact the region the next
few days, behind a cold front which brought rainfall to the region
this morning. As a result, scattered showers and isolated thunderstorms
are forecast this afternoon and evening. Snow is possible tonight
and Saturday at elevations as low as 2000 feet in the Bay Area.
The Santa Lucia mountains/Los Padres NF could see accumulating
snows as well. Inland valleys stand the best chance of having near
freezing to sub-freezing temperatures at night starting this
weekend, especially Sunday through Tuesday mornings.
&&
.DISCUSSION...as of 09:07 AM PST Friday...Initial swath of
rainfall associated with the storm system impacting the region has
largely moved across the region this morning. Most areas received
between .75 and 1.00 inches of rainfall, which did result in some
minor road flooding over portions of the northern CWA and the San
Francisco Bay metro.
The evolution of the forecast this afternoon will be monitored
closely. Cold air behind the initial front and precipitation wave
will generate showers and possibly thunderstorms as we progress
through the day. These will be capable of producing brief heavy
rain and hail. Snow levels will drop as well to near 2000 feet
north of the Golden Gate Bridge by early Saturday morning and
from 2500-3000 feet as one gets closer to Monterey Bay. Snow is
not out of the questions for higher elevations around the area.
Minimum temperatures will need to be monitored closely as well.
Sufficient mixing should be present to avoid the need for freeze
warnings tonight, but these could be more likely Sunday and
possibly Monday mornings. More on this during the afternoon
discussion. No substantial updates planned.
&&
.PREV DISCUSSION...As of 4:48 AM PST Friday...Primary message for the
near term is a cold front will accelerate southeastward across the
area today with moderate to heavy rain and gusty winds along the
immediate coast mainly this morning followed by much colder air
and showery weather arriving later today, Saturday and Sunday.
IR satellite imagery shows a band of clouds and coldest cloud tops
making landfall this morning along the California coast. Upstream
to the NNW-W (primarily over the Gulf of Alaska and westward off
the Pacific NW coast) is an extensive pool of open cellular clouds
associated with a destabilized atmosphere and sharpening upper level
trough. Meanwhile 250 mb jet stream winds west of the trough axis
are digging this trough southward toward our forecast area. The
surface cold front races southward far out ahead of this trough
today at speeds of 30-40 mph today. A strong tilting of cold air
from the surface to the mid-upper levels far to the northwest is
the signature of a robust, well developed trough, and there's room
for additional strengthening as the 700 mb and 500 mb thermal and
height troughs are out of phase. There is another trough on the
heels of this first one that'll approach the west coast Sunday
eventually merging with the first one carving out a long wave
trough over the western states this weekend and remaining nearly
stationary through much of next week.
500 mb geopotential heights plummet 20 decameters in 12 hours
today with the 540 height contour as far as south as Monterey and
San Benito counties Saturday, with regards to the location of this
contour this is definitely one of the colder troughs we've had in
some time possibly going back at least a couple winter seasons or
even more. 500 mb temperatures lower to -25C to -33C tonight and
hover between -29C to -33C Saturday. 850 mb temperatures lower to
-2C to -3C. Recent ECMWF and GFS 500H have generally trended colder
for Friday-Sunday. Cold unstable northwest flow will be conducive
to showery weather later today into Saturday, especially this
afternoon as MU CAPE reaches 400-500 J/KG then as evening approaches
CINH returns muting the potential for isolated thunderstorms,
however scattered showers are likely to continue and there'll be
snow showers down to 2000-3000 feet elevations over the Bay Area.
Wet bulb zero heights are even briefly 1500-2000 feet over the
North Bay Saturday thus light snow showers may be observed at even
lower elevations. Unstable flow with a slight onshore component in
the wind should keep scattered showers going thus with lower
freezing levels a dusting to a couple inches of snow is possible
on the highest terrain of the Bay Area, the Santa Lucia mountains
being more favored for accumulating snow over the highest peaks.
Potentially the coldest mornings upcoming will be Sunday through
Tuesday. As mentioned another trough will be approaching the
forecast area this weekend which may tend to keep winds, cloud
cover and thus temperatures elevated a little but this is minor
details, the primary message is it'll be colder and it's a good
idea to prepare for near freezing to sub-freezing lows at least
over inland valleys early next week.
&&
.AVIATION...As of 9:28 AM PST Friday...For 18z TAFs. The storm
system is moving through the area, and this is causing variable
ceilings and visibilities. Winds are still out of the southeast
and gusty, but will switch to the northwest during the afternoon.
Conditions will likely range from IFR to MVFR today. Winds are
expected to increase by late this morning with gusts up to 25 KT
this afternoon. Slight chance of thunderstorms this afternoon and
evening with this system, some potential storms could produce
small hail. Very low confidence and therefore not in the tafs.
Expecting VFR conditions to return by tonight most areas.
Vicinity of KSFO...VFR with gusty southeast winds through the
morning. Winds to switch to west by 21Z. Conditions expected to
begin improving tonight with continued gusty westerly winds.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...VFR with showers at KMRY and in the
vicinity of SNS. southeast Winds are expected to increase this
morning and throughout today, switching to west by 00Z.
&&
.MARINE...as of 8:22 AM PST Friday...Southerly winds have
increased over the coastal waters as a storm system is moving
through. Expect winds and sea heights to increase with possible
near gale conditions for short periods of time. Winds will switch
to the northwest and remain gusty by tonight. Conditions will
begin to improve early Sunday morning.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Pigeon Pt to Pt Pinos 0-10 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...SF Bay
SCA...Mry Bay
&&
PUBLIC FORECAST: JAH
AVIATION: Sims
MARINE: Sims
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayareaHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 259 PM PST THU DEC 22 2016 CAZ006-505>513-516>518-528>530-232300- SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 259 PM PST THU DEC 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN CALIFORNIA. .DAY ONE...THURSDAY AFTERNOON AND EVENING NO HAZARDOUS WEATHER IS EXPECTED THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STORM SYSTEM WILL RAPIDLY SPREAD RAIN SOUTHWARD OVER THE DISTRICT LATE TONIGHT AND FRIDAY MORNING. A BRIEF PERIOD OF HEAVY RAIN IS POSSIBLE. RAIN WILL TURN TO SHOWERS AS THE DAY PROGRESSES, WITH A SLIGHT CHANCE OF THUNDERSTORMS AND SMALL HAIL DEVELOPING DURING THE AFTERNOON. SHOWERS WILL DIMINISH FRIDAY EVENING, BUT WITH A MUCH COLDER AIR MASS THEN MOVING IN AND RAPIDLY LOWERING SNOW LEVELS. SHOWER CHANCES WILL CONTINUE ON SATURDAY, ESPECIALLY OVER THE COAST AND HILLS FROM AROUND MONTEREY BAY SOUTHWARD. SNOW LEVELS BY SATURDAY MORNING ARE EXPECTED TO DROP TO AS LOW AS ABOUT 2000 FEET. CHRISTMAS WEEKEND WILL BE VERY CHILLY ACROSS THE DISTRICT. EVEN BY THE COAST AND BAYS, HIGH TEMPERATURES WILL GENERALLY BE CONFINED TO THE LOWER 50S, WITH WIDESPREAD LOWS DOWN INTO THE LOWER TO MID 30S CHRISTMAS MORNING. POTENTIAL IMPACTS FROM THIS UPCOMING STORM SYSTEM INCLUDE: * DIFFICULT DRIVING CONDITIONS DURING THE MORNING COMMUTE ON FRIDAY DUE TO WET ROADWAYS AND POSSIBLE PONDING IN LOW LYING AREAS. * CONTINUED POTENTIAL IMPACTS TO TRAVEL FRIDAY AFTERNOON AND EVENING DUE TO SHOWERS WITH BRIEF HEAVY RAIN AND SMALL HAIL. * SNOW LEVELS WILL DROP AS LOW AS 2000 FEET BY SATURDAY MORNING, POTENTIALLY IMPACTING TRAVEL ON THE HIGHER ROADWAYS. * FROST CHRISTMAS MORNING, ALONG WITH THE POSSIBILITY OF LOCALLY ICY ROADWAYS WHERE SURFACES REMAIN WET. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
646 AM PST FRI DEC 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM FLOOD NAPA 38.30N 122.30W
12/23/2016 NAPA CA LAW ENFORCEMENT
ROADWAY FLOODING REPORTED AT SEARS POINT DR AND SR121
0635 AM FLOOD OAKLAND 37.77N 122.22W
12/23/2016 ALAMEDA CA LAW ENFORCEMENT
ROADWAY FLOODING REPORTED AT I880N AND I980
0638 AM FLOOD OAKLAND 37.77N 122.22W
12/23/2016 ALAMEDA CA LAW ENFORCEMENT
ROADWAY FLOODING REPORTED AT SR24 W I580 E.
0639 AM FLOOD SAN FRANCISCO 37.77N 122.42W
12/23/2016 SAN FRANCISCO CA LAW ENFORCEMENT
ROADWAY FLOODING REPORTED AT US 101S AND PAUL AVE
OFFRAMP.
&&
ASCHNEIDThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
Minor flooding reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2016Every state in 2016This day in weather historyWarnings in California, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671538.